Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS Kansas City, MO

October 4, 1998Johnson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 1998, 1:54 PM CDT for Johnson County, Lafayette County, Missouri. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 1:54 PM CDT (18:54 UTC)
Expired
Oct 4, 1998, 2:30 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 2:00 PM CDTHail 0.75Concordia, MOHail covered the ground.
Oct 4, 2:05 PM CDTHail 0.75Warrensburg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS1 KMCI 041856 RRA
SVRMCI
MOC101-107-041930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
154 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     JOHNSON COUNTY IN MISSOURI
     LAFAYETTE COUNTY IN MISSOURI

* UNTIL 230 PM CDT

* AT 154 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF FAYETTEVILLE...OR ABOUT 4
  MILES NORTHEAST OF WARRENSBURG...MOVING NORTH AT 35 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     5 MILES SOUTHEAST OF FAYETTEVILLE AT 155 PM CDT      
     4 MILES WEST OF CONCORDIA AT 210 PM CDT
     4 MILES SOUTHWEST OF ALMA AT 220 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT GOLFBALL SIZE 
HAIL...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3881 9387 3881 9354 3921 9351 3919 9378

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:58 AM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, Oct 4, 2:58 AM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 AM CDT SUN OCT 4 1998

MAIN FORECAST CONCERNS THIS PACKAGE ARE WITH RISK OF SEVERE TODAY
AND CHANCES OF PRECIPITATION ON MONDAY.

REGARDING TODAY...PREFER ETA WHEN COMPARING SATELLITE TO 06Z
DEPICTION OF UPPER JET AND TROUGH.  THE ETA IS ODD MODEL OUT WITH
THE FASTEST MOVEMENT OF SHORTWAVE...BUT SEEMS REASONABLE GIVEN
STRENGTH OF JET CURRENTLY ROUNDING BOTTOM OF UPPER TROUGH. EXIT
REGION OF JET POINTED AT WESTERN MISSOURI BY 00Z WITH GOOD DIFLUENCE
ALOFT SETTING UP ACROSS FORECAST AREA. SURFACE LOW IN SOUTHEAST
COLORADO SHOULD QUICKLY EJECT NORTHEAST TODAY INTO NEBRASKA BY 00Z
WITH 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS AND WEST MISSOURI.
SURFACE WARM FRONT LIFTING NORTH WILL BE PULLED UP INTO FORECAST
AREA WITH PRECIPITATION EXPECTED ALONG AND TO ITS NORTH. THEN DRY
LINE RAPIDLY PUSHING THROUGH CENTRAL KANSAS SHOULD HAVE THUNDERSTORM
DEVELOPING ALONG IT THIS AFTERNOON WHICH WOULD ARRIVE INTO WESTERN
PORTIONS OF FORECAST AREA BY EARLY THIS EVENING. BETTER RISK OF
SEVERE WILL BE WITH THESE STORMS AS WIND PROFILE BECOMES MORE
FAVORABLE. BIG QUESTION OF HOW FAR NORTH THE WARM FRONT TRAVELS
TODAY...HOW MUCH CLEARING AND HEATING CAN TAKE PLACE THIS
AFTERNOON...AND HOW UNSTABLE WE WILL BE BY EARLY EVENING AS COOLING
ALOFT IS LAGGING.  WILL MENTION THE POSSIBILITY OF SEVERE IN AREA
SPC OUTLINES A MODERATE RISK. ONE THING FOR SURE...ANY STORMS THIS
AFTERNOON AND EVENING WILL BE MOVING PRETTY FAST.

PRECIPITATION RAPIDLY PUSHED EAST TONIGHT...WITH DRIER AIR PUNCHING
IN TO NORTHWEST MISSOURI. FOR DAY ON MONDAY...ALL BUT SOUTHERN AND
EASTERN FRINGES ON FORECAST AREA SHOWING A PRETTY STRONG CAP WITH
DRYING BELOW 700 MB.  THUS WILL PULL POPS FROM MOST AREAS.

FWC APPEARS TO HAVE BETTER HANDLE ON TEMPS TODAY THAN THE FAN.

.EAX...
KS...NONE.
MO...NONE.

PC

In the hours before

Special weather statement, Oct 4, 1:00 PM CDT, 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN OCT 4 1998

...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF
POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS
EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE
POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL
LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR
FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION WILL LIKELY BE REQUIRED.

DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH
AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED
FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT
SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL
HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST...
SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL
AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY
NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER
RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT
ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS
CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT.
WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON
AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE.

POLSTON
Special weather statement, Oct 4, 1:00 PM CDT, 54 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN OCT 4 1998

...GOOD CHANCE FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT...

FORECAST: CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON...WITH ANOTHER ROUND OR TWO OF
POTENTIALLY SIGNIFICANT SEVERE WEATHER LATE THIS AFTERNOON AND THIS
EVENING. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL ALL BE
POSSIBLE. IN ADDITION TO THE SEVERE WEATHER THREAT...THERE WILL
LIKELY BE HEAVY RAINS FROM THESE STORMS...WITH THE POTENTIAL FOR
FLOODING. EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
PROBABLE WARNINGS LATER THIS AFTERNOON AND EVENING. SPOTTER
ACTIVATION WILL LIKELY BE REQUIRED.

DISCUSSION: AN IMPRESSIVE STORM SYSTEM CONTINUES TO GATHER STRENGTH
AT MID-DAY OVER THE CENTRAL PLAINS. A WARM FRONT AT NOON...LOCATED
FROM WEST CENTRAL MISSOURI INTO EAST CENTRAL KANSAS...WILL LIFT
SLOWLY NORTHWARD THIS AFTERNOON. THIS AREA ALONG THE WARM FRONT WILL
HAVE THE BEST THREAT FOR TORNADOES THIS AFTERNOON. FURTHER WEST...
SEVERAL LINES OF THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL
AND EASTERN KANSAS. THESE LINES OF STORMS WILL MOVE RAPIDLY
NORTHEAST INTO THE AREA...KEEPING THE THREAT FOR SEVERE WEATHER
RATHER HIGH INTO TONIGHT. BECAUSE OF THE VERY STRONG WIND FIELDS AT
ALL LEVELS ...SOME OF THE STORMS WILL DEVELOP INTO SUPERCELLS
CAPABLE OF PRODUCING TORNADOES. OTHER STORMS WILL LIKELY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

HEAVY RAIN IS ALSO A DISTINCT THREAT THIS AFTERNOON AND TONIGHT.
WITH THUNDERSTORMS EXPECTING TO REPEAT OVER THE AREA THIS AFTERNOON
AND TONIGHT...THE RISK OF FLASH FLOODING IS ON THE RISE.

POLSTON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:31 AM CDTSevere Thunderstorm WarningEAXBates44 min
Oct 4, 11:55 AM CDTSevere Thunderstorm WarningEAXHenry50 min
Oct 4, 2:58 PM CDTFlash Flood WarningEAXJackson4 hr
Oct 4, 3:05 PM CDTFlash Flood WarningEAXCass4 hr
Oct 4, 3:05 PM CDTFlash Flood WarningEAXLafayette4 hr
Oct 4, 3:47 PM CDTFlash Flood WarningEAXCarroll, Ray4 hr
Oct 4, 4:48 PM CDTSevere Thunderstorm WarningEAXLafayette27 min
Oct 4, 5:22 PM CDTSevere Thunderstorm WarningEAXCarroll23 min
Oct 4, 5:46 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton44 min
Oct 4, 6:02 PM CDTSevere Thunderstorm WarningEAXClinton43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.